Alert archive / Michigan / Small Craft Advisories in 2020
Small Craft Advisory 69, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Aug 4, 2020, 4:13 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2020, 4:13 AM EDT (08:13 UTC)
- Expired
- Aug 4, 2020, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
341 WHUS73 KAPX 040813 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 413 AM EDT Tue Aug 4 2020 LHZ348-349-041615- /O.NEW.KAPX.SC.Y.0069.200804T0813Z-200805T0000Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 413 AM EDT Tue Aug 4 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Gusts up to 25 knots. Highest waves around 5 feet. * WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
705 WHUS73 KAPX 041419 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1019 AM EDT Tue Aug 4 2020 LHZ348-349-042230- /O.CON.KAPX.SC.Y.0069.000000T0000Z-200805T0000Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1019 AM EDT Tue Aug 4 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Highest waves around 5 feet. * WHERE...Sturgeon Pt to Alabaster MI and Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
998 WHUS73 KAPX 042018 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 418 PM EDT Tue Aug 4 2020 LHZ348-349-050000- /O.CON.KAPX.SC.Y.0069.000000T0000Z-200805T0000Z/ Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 418 PM EDT Tue Aug 4 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Highest waves around 4 feet. * WHERE...Sturgeon Pt to Alabaster MI and Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 4, 3:34 AM EDT, 39 minutes earlier.
Area forecast discussion, Aug 4, 3:34 AM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 334 AM EDT Tue Aug 4 2020 .NEAR TERM...(Today through Tonight) Issued at 334 AM EDT Tue Aug 4 2020 ...Cool with showers continuing... High Impact Weather Potential: Minimal. Brief taste of fall with waterspouts possible. Pattern Synopsis/Forecast: Elongated mid level trough axis stretches from west-central Quebec down through the far western Great Lakes, bottled up by a strong Atlantic ridge...and in the process of further deepening and closing off over the northern Great Lakes. Core of coldest air (+2C H8) is across eastern Ontario with a +4 to +6C trough of cold air extending into the far western Great Lakes. Baggy surface low pressure extends from Lake Erie down through the Tennessee Valley and beginning to phase with Tropical Storm Isaias moving NNE through inland North Carolina. We still have some spotty synoptic showers across parts of NE Lower Michigan along the upwind side of the trough axis and within weak but persistent QG-forcing for ascent across that area. But we now also have some spotty light lake induced rain showers along the Lakes Michigan and Huron coasts within NNE flow and a modestly unstable over water regime. Cold upper trough will further deepen and close off over the northern lakes today while Isaias progresses up the Atlantic coast. Meanwhile, final piece of short-wave energy near James Bay early this morning rotates/cycles down through the northern lakes region tonight and finally begins to kick the closed upper low northeastward away from the region heading into Wednesday. Primary Forecast Concerns: Lake and diurnal shower possibilities over the next one to two days as deep upper trough and cold air cycle through the region. Details: Lake induced precip response should increase a bit heading into the morning hours with rain showers impacting mainly the Lake Michigan coast areas from Grand Traverse Bay south as well as parts of NE Lower Michigan. This on top of ongoing spotty light synoptic forced showers also across parts of NE Lower Michigan. But with onset of the inland diurnal heating cycle, shower development/ threat will likely spread inland across northern Lower Michigan through the morning and into the early afternoon. That said, and despite the relative colder air aloft, afternoon instability is not all that great per RAP13 soundings, owing to some modest capping layer around 650 MB. So I don't think shower coverage will become all that great, particularly through the afternoon as we continue to dry and mix...with some increasing sunshine anticipated. Eastern Upper Michigan may fare the best today with northeast to northerly flow largely out of Ontario. Temperature-wise...below normal for another day although with some anticipated sunshine temps should fare better than Monday. A lot of 60s for highs and perhaps a few spots touching the low 70s in the SE counties with downsloping flow. Tonight: Any shower activity will diminish quickly this evening with loss of heating. But as mentioned, one more piece of short-wave energy is expected to rotate down through northern Michigan later this evening into the overnight period dragging the heart of the cold air (+3C to +4C H8 temps) across the region. Have to again consider lake effect rain showers given lake water temps in the high teens on Superior and lower 20s on Michigan and Huron. However, forecast soundings are not particularly impressive in that regard with a fairly strong inversion at or above 700 MB and dry air continuing to build across the region through the night. But given the decent lake instability, hard to imagine we don't see some NW flow light lake induced rain showers develop across parts of eastern Upper and northwest Lower Michigan later tonight as the last wave rotates through. Thus, will introduce CHC PoPs to the forecast in those areas. Otherwise, a cool night will be on tap with lows dipping into the 40s to middle 50s. && .SHORT TERM...(Wednesday through Thursday) Issued at 334 AM EDT Tue Aug 4 2020 High impact weather potential: None. Pattern synopsis/forecast: Closed upper-level low pressure will remain centered to our north at the start of the period Wednesday morning with troughing sagging southward into the Great Lakes. However, these features will fairly rapidly progress to the east- northeast by Wednesday night. Another weak shortwave crosses the area Thursday into Thursday night with rising heights to follow late this week into the upcoming weekend. At the surface, high pressure will largely dominate, aiding to bring primarily precipitation-free weather, light winds and more sun than clouds through the forecast period. Primary forecast concerns/challenges: Rogue shower Wednesday? Otherwise, clouds and temperature trends. Little in the way of sensible weather anticipated through much of the forecast period as aforementioned surface high pressure settles atop the region. The only possible exception to this is during the day Wednesday as troughing aloft slowly rotates northeast out of the area. Suppose there remains an outside chance of a brief and very isolated shower, but will continue to keep the forecast dry at this point given low confidence in this occurring. Otherwise, partly sunny skies, mainly light west-northwest winds and high temperatures within a couple degrees on either side of 70 degrees expected to be the rule. Overnight lows ranging through the 50s area-wide. No large scale changes anticipated for Thursday with just some fair weather diurnally driven cu and high temperatures creeping up several degrees...ranging from the upper 70s to low 80s across northern Michigan. && .LONG TERM...(Thursday night through Monday) Issued at 334 AM EDT Tue Aug 4 2020 High impact weather potential: Minimal, although scattered thunderstorm chances increase this weekend into next week. Broad upper-level ridging across the desert southwest/Intermountain West gradually shifts eastward toward the midsection of the CONUS late this week into the weekend, likely leading to another round of above normal temperatures locally. However, as sfc high pressure gradually slides eastward, this will open the door for several disturbances to bring occasionally unsettled weather back into the forecast Saturday through early next week. Lots of timing/strength/ coverage uncertainties at this point, but safe to say scattered shower/storm chances return during this time frame. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1131 PM EDT Mon Aug 3 2020 Sharp upper level trough axis will swing thru Lower Michigan overnight and Tuesday. Unseasonably cool air in place combined with low level cyclonic flow and lingering low level moisture will produce scattered lake effect rain showers across portions of Northern Lower Michigan...mainly for areas impacted by N/NE low level flow off of the Lakes. VFR/high MVFR cigs will hold over our area thru the 24 hour TAF forecast period. Surface winds will remain from the N/NE AOB 10 kts. && .MARINE... Issued at 334 AM EDT Tue Aug 4 2020 Some gustier north winds will be found on the lakes today, backing northwesterly later today through tonight. Enough gustiness and increased wave action to warrant a small craft advisory for the Lake Huron nearshore areas south of Presque Isle Light through early evening. Winds diminish some tonight with some gustiness continuing into Wednesday. But perhaps not enough to continue the advisory that long. Meanwhile, cold air aloft will continue to produce periodic showers on the lakes along with the threat for waterspouts through tonight. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...BA SHORT TERM...MG LONG TERM...MG AVIATION...MR MARINE...BA
Hazardous weather outlook, Aug 4, 3:38 AM EDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 338 AM EDT Tue Aug 4 2020 MIZ016>018-020>036-041-042-086>088-095>099-051000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 338 AM EDT Tue Aug 4 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms Saturday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-051000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 338 AM EDT Tue Aug 4 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Waterspouts are possible on Lakes Michigan and Huron. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms Saturday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
Nearby
Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.